South Carolina, 2018Rip Current in South Carolina, August 24, 2018
August 24, 2018 · NWS ILM · 1 event in 1 county or zone
Strong rip currents led to a fatality in Myrtle Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong rip currents led to a fatality in Myrtle Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 24, 1:27 PM EST, 33 minutes earlier.
Area forecast discussion, Aug 24, 1:27 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
227 PM EDT Fri Aug 24 2018
.SYNOPSIS...
A stalled front offshore will dissipate this weekend. High
pressure will build over the Carolinas and remain through the
middle of next week. Temperatures and humidity will creep back
to typical summertime levels.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 300 PM Friday...High pressure is ridging from central
Pennsylvania along the axis of the Appalachians along with a trough
of low pressure off the coast created by the dissipating frontal
boundary. At the surface, dewpoints range from the lower to
middle 50s well inland to the middle 60s along the coast with
Georgetown being the lone dewpoint at 70 degrees. Aloft the
lower precipitable waters are expected to remain through
Saturday.
The question is whether the area will see any showers along the
coast. The latest model runs are showing a weak low moving up the
old front and this will back the winds more to the northeast and
thus models are showing the showers remaining off the coast. So have
removed the isolated showers from the forecast. If a shower does
develop the coastal areas south of Myrtle Beach would be the likely
location.
Temperatures tonight should make a comfortable evening for the 2nd
weekend of high school football. Lows tonight are expected to drop
into the middle 60s inland to the lower 70s at the beaches.
Temperatures on Saturday will top out at the upper 80s inland to the
middle 80s at the beaches.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 PM Friday...Though weakening, high pressure will remain
north of the area until midday Sunday at which time it shifts
offshore. A shortwave will traverse the area on Sunday but forecast
soundings show conditions far too dry (PW 1.5") to support any
meaningful rain chances. Rain-free conditions will continue into
Sunday night as PW values remain the same and the diurnal wane of
instability occurs. Temperatures will be close to climatology
through the period.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 300 PM Friday...All models position the subtropical ridge
directly over the Carolinas for most of next week, supporting
surface high pressure just offshore. The net effect should be
several days of dry weather, mostly sunny skies, and warm
temperatures. 850 mb temps around +18C will support highs in the
lower 90s inland and upper 80s on the coast, with no more than
2 degrees of spread among any of the model guidance. Dewpoints
will creep back into the 70s even inland, and heat indices could
eclipse 100 degrees again Tuesday and Wednesday.
The subsidence inversion associated with the upper ridge should
be strong enough to prevent any showers from developing Monday
and Tuesday, and probably Wednesday as well. By Thursday the
ECMWF (and to a lesser extent the GFS and Canadian) show a
weakness developing in the ridge as shortwave energy moves from
the Great Lakes into the Mid-Atlantic region. My forecast PoPs
Thursday are limited to no higher than 20 percent, then 30
percent on Friday.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 18Z, high pressure to the north continues to funnel dry
air into the area. There is high confidence that this will
maintain VFR conditions throughout the period. With a slow
arrival of moisture from the south. Dry conditions will likely
continue tomorrow with a similar forecast.
Extended Outlook, moisture will slowly work its way back to the
north and take us back to reality. Afternoon thunderstorms will
become more likely as we return to our typical summertime
pattern.
&&
.MARINE...
NEAR TERM /THROUGH SATURDAY/...
As of 300 PM Friday...A trough of low pressure off the coast created
by the dissipating cold front that passed offshore on Wednesday
night is expected to remain off the coast per the latest models.
East to east-northeast winds are expected to shift to the northeast
as a weak low translates up the old boundary. Winds will begin
around 10 to 15 knots tonight and will slowly weaken to 5 to 10
knots by late Saturday. Seas will fall from 3 to 4 feet tonight to 1
to 2 feet by late Saturday.
SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 PM Friday...Winds remain very light through the
period and show a gradual veering in direction. High pressure
initially centered north of the area-then forecast to move
offshore by about midday Sunday. With such light winds and no
swell energy seas will be capped at 2 ft.
LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 300 PM Friday...High pressure centered just offshore will
maintain dry weather and a gentle southwesterly wind across the
area. Inland temperatures are expected to get quite hot each
afternoon, developing a seabreeze circulation that will
increase nearshore winds to at least 10 knots. An 8-second SE
swell will be supplemented by a small wind chop each afternoon
and evening, totaling only 1-2 feet. The high should be strong
enough to prevent more than isolated showers at best.
&&
.TIDES/COASTAL FLOODING...
As of 300 PM Friday...A coastal flood advisory was raised for
the Cape Fear River downtown with river levels expected to be
above 5.5 feet between 8 PM and 11 PM. Water levels are expected
to reach a maximum of 5.85 feet around 9 pm. Also, water levels
at Wrightsville beach are expected to fall just below advisory
conditions at high tide around 7 PM tonight.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
Coastal Flood Advisory from 8 PM to 11 PM EDT this evening for
NCZ107.
MARINE...None.
&&
SYNOPSIS...TRA
NEAR TERM...RH
SHORT TERM...MBB
LONG TERM...TRA
AVIATION...RH
TIDES/COASTAL FLOODING...RHHazardous weather outlook, Aug 24, 12:51 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
151 PM EDT Fri Aug 24 2018
AMZ250-252-254-256-251800-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
151 PM EDT Fri Aug 24 2018
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-109-110-SCZ017-023-024-032-033-039-055-058-059-
251800-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
151 PM EDT Fri Aug 24 2018
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-SCZ054-056-251800-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
151 PM EDT Fri Aug 24 2018
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ107-251800-
Inland New Hanover-
151 PM EDT Fri Aug 24 2018
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM TO 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Coastal Horry
- When
- August 24, 2:00 PM EST
- Where
- Coastal Horry forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Lifeguard
- Coordinates
- 33.905, -78.976 (the zone’s center; the record gives no point)
At Myrtle Beach near 9th St, a man drowned attempting to rescue his daughter who was caught in a rip current.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, August 24, 2018$25,000 · 2 events
- Wildfire in Hawaii, August 24 to 26, 20181 injured · 1 event
- Wildfire in Hawaii, August 24 to 25, 20181 injured · 1 event
- Hail in Minnesota, August 24, 20181 in hail · 5 events
- Damaging Winds in Kansas, August 24, 201870 kt wind · 4 events
- Flash Flooding in Arizona, August 24, 20182 events
- Lightning Strike in Missouri, August 24, 2018$10,000 · 1 event
- Funnel Cloud in Puerto Rico, August 24, 20181 event
- Wildfire in Utah, August 24 to 31, 20181 event
- Wildfire in Colorado, August 24 to 28, 20181 event
- High Wind in Montana, August 24, 201857 kt wind · 1 event
- Flash Flood in Arizona, August 24, 2018$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779874.